Extremely BAD night... - page 3

by SweetMelissaRN

10,539 Views | 36 Comments

So, someone please tell me how to get past this last night shift, because I'm not sure how it's possible right now... 1st patient of the night- codes and dies.. Normally would make for a rough night in itself right? It gets... Read More


  1. 1
    Quote from jt1o
    When I think of epinephrine in the emergency situation, I immediately wonder: anaphylactic or cardiac?

    In the case of anaphylaxis, epinephrine is usually given IM first, with the dose being 0.3-0.5 mg. It can be repeated every 5-15 mins for a total of 3 or 4 doses. The key to note is that the concentration is 1:1,000.

    If the pt. doesn’t respond to the IM epinephrine, then 0.1 mg IV epi can be used, but the concentration is at 1:10,000., and given slowly over 5- 10 minutes.

    I think the nurse may have thought the 0.1mg epinephrine was concentrated at 1:10,000, which if given slowly over 5-10 minutes would have likely been okay.

    The nurse may have thought the 0.1mg epinephrine was concentrated at the appropriate amount for IV.

    In ACLS, epinephrine is also concentrated at 1:10,000 and the dose is 1 mg in adults, given IV push.

    When giving a drip of IV epinephrine, it needs to be diluted with either D5W or NS. Different institutions have different protocols for IV drip epinephrine. The infusion rate depends on the pt.

    No comment on subQ epinephrine (going out of style)

    Great question to ask, btw. If you can answer the following questions correctly, you got the general points down:
    1. What is the concentration for IM epinephrine?
    2. What is the concentration for an infusion of epinephrine AND over what amount of time should it be administered?

    JCAHO doesn’t like using c.c. as it can be mistaken for “U” if poorly written.
    Yes...I stand corrected...SQ is falling from favor......again. Anaphylatic shock can cause cardiac arrest......especially in the presence of IV contrast. The point I was drawing attention to is that 0.1.....whether cc/mg/ml may or may not have been the cause of death....that is the incomplete story here.
    1. What is the concentration for IM epinephrine? 1:1000 drawn up in a TB syringe(1cc syringe)
    2. What is the concentration for an infusion of epinephrine AND over what amount of time should it be administered? depending greatly on facility policy.....1-2mg of a 1:1000 concentration in 250cc of a diluent (0.9ns/D5W) titrated to effect and the bag should hang no longer than 24 hours although I have seen no longer then 12 in some studies.
    And after my analytical brain stops...OP that was a horrible night.....go home cry, grieve...talk to your peers on that night, your manager....then you have to let it go......if it really stays with you ask to go to a critical incident debriefing....I used to have them for staff after horrible nights....I must admit...your night rivals a few of mine. ((HUGS))
    Last edit by Esme12 on Mar 31, '13
    uRNmyway likes this.
  2. 1
    Here's one Allergist's spin on the epi/contrast shock scenario:

    Epinephrine in the treatment of anaphylaxis
    Esme12 likes this.
  3. 2
    I do feel bad for your colleague. However, I find it interesting that she did not clarify the order before giving it. Also, why aren't fluids, other anti-histamines or steroids ordered in conjunction with the Epi?

    Dose for EPI for ANAPHYLACTIC SHOCK (Davis, 2012)
    Subcutaneous,
    Intramuscular (Adults): Anaphylactic reactions/asthma—0.1–0.5 mg (single dose not to exceed 1 mg); may repeat q 10–15 min foranaphylacticshock or q 20 min–4 hr for asthma.
    Intravenous (Adults): Severe anaphylaxis—0.1–0.25 mg q 5–15 min; may be followed by 1–4 mcg/min continuous infusion; cardiopulmonary resuscitation (ACLS guidelines)—1 mg q 3–5 min; bradycardia (ACLS guidelines)—2–10 mcg/min).

    I think that your colleague took the fall in a very bad situation. Though she did lapse on her duties as a nurse, it wasn't just her who let the patient down.

    As for people coding, the chances of people surviving after a code is very slim. By the time you got your hands on those patients, they are already fighting a very hard battle. Learn what you can and move forward... that's all any of us can do.
    Marshall1 and starcandy like this.
  4. 1
    Esme12 likes this.
  5. 1
    SweetMelissa, I cannot imagine the stress and grief of a shift like this, and I'm praying for you and your colleagues right now. I TOTALLY agree with the suggestions for debriefing with your unit, as well as utilizing EAP or an outside counselor. We had a code in PACU when I was a student, and I don't think there was ever a debrief. Eventually everyone just got past it, but I think it was needed. But even if your unit doesn't offer this (or take your suggestion/request for one ), you need to get someone to listen to you. Write it out in a journal. Write out how it made you feel (helpless, angry, frustrated, scared), what you observed, either as a narrative of the events if you need to or as a list of emotions or thoughts you may have had then or since.

    I'm no psychologist, but journaling helped me after our code, and seeing a counselor has helped me deal with some personal traumatic stuff that was affecting my work. I don't know how long you have been a nurse, but I'm sure you know the odds of another shift like this are pretty low. Sounds like you provide episodic care (ED?), so perhaps you can focus on THIS patient, one at a time. In PACU we have to do the same thing when something goes bad; in a way, it helps because each patient is a chance to start again.

    God bless you and bring you peace.
    SoldierNurse22 likes this.
  6. 4
    A full mL of undiluted Epi was given and then flushed with NS. The reaction was not nearly severe enough for it. The doc wanted it SUBQ.

    To everyone who offered their support, I really REALLY appreciate it. My point was not to get a lesson on how to administer Epi and at what dilution ratio, etc. so for those of you who offered words of advice, thank you so much. It means more to me than words can say. I'm taking a week off to get my head straight, we will be debriefing in 2 days. I hope this hasn't killed my love for the ER..
  7. 1
    To the OP,

    I think its nights like that when we look at our next patients and will make us specifically look for the good in our patients to hold on to, which is a precious gift to have and be able to do.
    Esme12 likes this.
  8. 1
    Quote from SweetMelissaRN
    A full mL of undiluted Epi was given and then flushed with NS. The reaction was not nearly severe enough for it. The doc wanted it SUBQ.

    To everyone who offered their support, I really REALLY appreciate it. My point was not to get a lesson on how to administer Epi and at what dilution ratio, etc. so for those of you who offered words of advice, thank you so much. It means more to me than words can say. I'm taking a week off to get my head straight, we will be debriefing in 2 days. I hope this hasn't killed my love for the ER..
    Take this time to realize that the bad shift isn't your fault, that there was really nothing you could have done about it, and that being a nurse sometimes is really hard.

    I think that the discussion about Epi is important for maybe someone going to work tonight will be in that position and will think...you know I read that on AN this afternoon I think I need to double check that dosage. I wish more often that we used situations to learn and not punish someone so severely.

    ((HUGS))
    turnforthenurseRN likes this.
  9. 0
    Quote from Esme12
    Take this time to realize that the bad shift isn't your fault, that there was really nothing you could have done about it, and that being a nurse sometimes is really hard.

    I think that the discussion about Epi is important for maybe someone going to work tonight will be in that position and will think...you know I read that on AN this afternoon I think I need to double check that dosage. I wish more often that we used situations to learn and not punish someone so severely.

    ((HUGS))
    Completely agree! Thank you for sharing your story. I will say, what you've shared will stay with me. It can get confusing the different dosages and concentrations of epi. I will always be mindful of this.
  10. 0
    I was looking back at what I posted last, realized how rude it sounded.. Sorry about that.. Thanks everyone who did any research and looked into the Epi scenario. Definitely a good learning opportunity.


Top